Alert archive / Iowa / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 201, NWS Sioux Falls, SD

August 10, 20234 counties in Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 10, 2023, 11:08 PM CDT for 4 counties in Iowa. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 10, 2023, 11:08 PM CDT (04:08 UTC)
Expired
Aug 11, 2023, 12:00 AM CDT
In force
52 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Cherokee County, IA, O'Brien County, IA, Plymouth County, IA, Sioux County, IA

The radar

The Sioux Falls radar (KFSD), 105 km from the middle of the area, began a volume at 04:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 4.1 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2023-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2955 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2023-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 152 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2955 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
1121 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
152 m²/s²
0-3 km storm-relative helicity
242 m²/s²
Significant tornado parameter
2.2
Supercell composite
20.4

Open this sounding in Storm Lab

The text

As transmitted.

870 
WUUS53 KFSD 110408
SVRFSD
IAC035-141-149-167-110500-
/O.NEW.KFSD.SV.W.0201.230811T0408Z-230811T0500Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
1108 PM CDT Thu Aug 10 2023

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  Western Cherokee County in northwestern Iowa...
  Southeastern Sioux County in northwestern Iowa...
  Northeastern Plymouth County in northwestern Iowa...
  Southwestern O'Brien County in northwestern Iowa...

* Until midnight CDT.

* At 1108 PM CDT, a severe thunderstorm was located near Struble, or
  near Le Mars, moving east at 25 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Remsen around 1115 PM CDT.
  Marcus around 1125 PM CDT.

Other locations in the path of this severe thunderstorm include
Cleghorn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

&&

LAT...LON 4279 9624 4294 9619 4294 9555 4264 9568
TIME...MOT...LOC 0408Z 279DEG 22KT 4287 9612 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

BP
3 follow-up statements
419 
WWUS53 KFSD 110425
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
1125 PM CDT Thu Aug 10 2023

IAC167-110435-
/O.CAN.KFSD.SV.W.0201.000000T0000Z-230811T0500Z/
Sioux IA-
1125 PM CDT Thu Aug 10 2023

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SIOUX COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4276 9601 4291 9605 4291 9586 4294 9581
      4294 9555 4264 9568
TIME...MOT...LOC 0425Z 279DEG 22KT 4285 9598 

$$

IAC035-141-149-110500-
/O.CON.KFSD.SV.W.0201.000000T0000Z-230811T0500Z/
Cherokee IA-Plymouth IA-O'Brien IA-
1125 PM CDT Thu Aug 10 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CDT
FOR WESTERN CHEROKEE...NORTHEASTERN PLYMOUTH AND SOUTH CENTRAL
O'BRIEN COUNTIES...

At 1125 PM CDT, a severe thunderstorm was located over Remsen, or 10
miles northeast of Le Mars, moving east at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
  Remsen, Marcus and Cleghorn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4276 9601 4291 9605 4291 9586 4294 9581
      4294 9555 4264 9568
TIME...MOT...LOC 0425Z 279DEG 22KT 4285 9598 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

BP
735 
WWUS53 KFSD 110442
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
1142 PM CDT Thu Aug 10 2023

IAC141-149-110452-
/O.CAN.KFSD.SV.W.0201.000000T0000Z-230811T0500Z/
Plymouth IA-O'Brien IA-
1142 PM CDT Thu Aug 10 2023

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN PLYMOUTH AND
SOUTH CENTRAL O'BRIEN COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4271 9586 4287 9583 4291 9570 4291 9556
      4264 9568
TIME...MOT...LOC 0442Z 278DEG 29KT 4283 9575 

$$

IAC035-110500-
/O.CON.KFSD.SV.W.0201.000000T0000Z-230811T0500Z/
Cherokee IA-
1142 PM CDT Thu Aug 10 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CDT
FOR WESTERN CHEROKEE COUNTY...

At 1142 PM CDT, a severe thunderstorm was located over Cleghorn, or
11 miles northwest of Cherokee, moving east at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Marcus, Cleghorn, and Meriden. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Sioux Falls.

&&

LAT...LON 4271 9586 4287 9583 4291 9570 4291 9556
      4264 9568
TIME...MOT...LOC 0442Z 278DEG 29KT 4283 9575 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

BP
242 
WWUS53 KFSD 110458
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
1158 PM CDT Thu Aug 10 2023

IAC035-110507-
/O.EXP.KFSD.SV.W.0201.000000T0000Z-230811T0500Z/
Cherokee IA-
1158 PM CDT Thu Aug 10 2023

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN CHEROKEE COUNTY WILL
EXPIRE AT MIDNIGHT CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

Remember, a Severe Thunderstorm Warning still remains in effect for
portions of Cherokee County until 12:15 AM.

LAT...LON 4271 9586 4287 9583 4291 9570 4291 9556
      4264 9568
TIME...MOT...LOC 0457Z 279DEG 22KT 4282 9564 

$$

APT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 10:59 PM CDT, 9 minutes earlier.

Area forecast discussion, Aug 10, 10:59 PM CDT, 9 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
1059 PM CDT Thu Aug 10 2023

.SHORT TERM...(This Evening through Friday)
Issued at 217 PM CDT Thu Aug 10 2023

The thunderstorm threat still exists late this afternoon and evening
as a fast moving mid level wave moves through. A nose of
instability juts into the area with about 2000 J/kg CAPE, so enough
to support some strong updrafts. However, shear is marginal at best
so any stronger updrafts that develop will be mostly shorter lived.
The lack of stronger mid and upper level winds also suggests that an
organized line of storms is pretty unlikely. So, an isolated storm
could produce golf ball or so sized hail and wind gusts of 65 to 70
mph. The latest models have been backing off on coverage, as seems
to have been the trend most of the summer, with the better chances
now north of I-90. Model soundings still suggest that some isolated
to scattered storms will be possible near and south of I-90 so not
completely buying into the idea that there will be nothing.
Otherwise a warm night with lows in the 60s.

Friday still shows potential for an isolated severe storm near and
east of I-29 from mid afternoon into early evening. With some
fairly strong shear and CAPE values of 1000-1500 J/kg a supercell
would be possible with hail to tennis ball, wind gusts to 65 mph and
an isolated tornado. It just comes down to being able to break the
cap which the latest runs are hinting could occur. Should be a warm
day with most locations topping out from the mid 80s to around 90.

.LONG TERM...(Friday Night through Thursday)
Issued at 217 PM CDT Thu Aug 10 2023

Other than a few spotty storms in northwest IA and southwest MN
early in the evening, Friday night into Saturday looks dry and warm
with northwest flow aloft. Lows should be in the upper 50s to lower
60s with highs in the 80s.

Saturday night into Sunday a bit strong wave digs into the Northern
Plains and northern MN which will bring the next better chance for
showers and thunderstorms, which should be late Saturday night into
Sunday. At this time severe weather looks unlikely with mainly
weaker elevated instability. With this stronger wave there is some
slightly more organized warm advection in the low to mid levels so
the chances for rainfall are pretty good. Behind this warm advection
will be some stronger cold advection so wind gusts around 30 mph in
the afternoon appear likely. With the good chances for rain and
additional cloud cover as well as an incoming cool front high
temperatures should be below normal and mainly in the 70s.

The better rain chances should shift east pretty quickly on Sunday
night with a cooler air mass left behind into Monday. This should
mean lows in the 50s and highs in the 70s. Breezy conditions will
remain with gusts of 20 to 25 mph likely.

Tuesday into Wednesday should see northwest flow aloft with mainly
dry and warm conditions. Highs in the 80s and lows 55 to 65.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday Night)
Issued at 1047 PM CDT Thu Aug 10 2023

Thunderstorms east of Interstate 29 will exit the area around 06Z.
Southwesterly winds will transition to west/northwesterly by
Friday morning as a boundary moves across the area. Winds could
gust near 20 kts on Friday afternoon. There will be a possibility
of thunderstorms east of Interstate 29 during the afternoon,
though confidence is low.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...08
LONG TERM...08
AVIATION...JM
Hazardous weather outlook, Aug 10, 4:49 AM CDT, 18 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
449 AM CDT Thu Aug 10 2023

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-111000-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
449 AM CDT Thu Aug 10 2023

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.

.DAY ONE...Today and tonight.

Scattered storms are expected to develop late this afternoon, west of
a line from Huron to Lake Andes South Dakota. Scattered to numerous
storms will move east across the remainder of southeast South Dakota,
into southwest Minnesota and northwest Iowa through the evening,
pushing east of the Highway 71 corridor between midnight and 2 am.
Some storms may become severe during the late afternoon and evening,
with up to 2 inch hail and wind gusts to 70 mph the primary threats.
While the potential is low, an isolated tornado and locally heavy
rainfall are possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a low chance of storms during the late afternoon to early
evening Friday, mainly in parts of southwest Minnesota. If storms
develop, strong to severe storms with large hail and damaging winds
are possible.

Another round of storms is expected late Saturday night and Sunday.
While details on timing and location are still uncertain, a few
strong to severe storms will again be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible between 5 pm and midnight.

In the hours before

Local storm report, Aug 10, 8:59 PM CDT, 2 hours 9 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
859 PM CDT Thu Aug 10 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0846 PM     Hail             Lesterville             43.04N 97.59W
08/10/2023  U1.75 inch       Yankton            SD   Emergency Mngr

&&
Local storm report, Aug 10, 9:14 PM CDT, 1 hour 54 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
914 PM CDT Thu Aug 10 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0904 PM     Hail             Monroe                  43.49N 97.22W
08/10/2023  E1.25 inch       Turner             SD   Public

            Public report of quarter to half dollar
            sized hail. Time estimated by radar.

&&

AJP
Local storm report, Aug 10, 9:37 PM CDT, 1 hour 31 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
937 PM CDT Thu Aug 10 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     Tornado          5 ESE Erwin             44.46N 97.34W
08/10/2023                   Kingsbury          SD   Public

            Video of tornado via social media.

&&

PS
Local storm report, Aug 10, 9:56 PM CDT, 1 hour 12 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
956 PM CDT Thu Aug 10 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0949 PM     Hail             4 N Tea                 43.51N 96.83W
08/10/2023  E0.75 inch       Minnehaha          SD   Public

            Report from mPING: Dime (0.75 in.).

&&

PS
Local storm report, Aug 10, 10:04 PM CDT, 1 hour 4 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
1004 PM CDT Thu Aug 10 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0739 PM     Funnel Cloud     5 E Ethan               43.54N 97.89W
08/10/2023                   Hanson             SD   Law Enforcement

            Multiple law enforcement agencies reported a
            funnel cloud to the southeast of this
            location. Tail was also noted on the
            backside of the storm.

&&

SG
Local storm report, Aug 10, 10:15 PM CDT, 53 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
1015 PM CDT Thu Aug 10 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     Funnel Cloud     2 ESE Hetland           44.36N 97.19W
08/10/2023                   Kingsbury          SD   Fire Dept/Rescue

            Arlington Fire Department reported funnel.
            Radar rotation confirmed time of report.

&&

AJP

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 11:49 PM CDTSevere Thunderstorm WarningFSDBuena Vista, Cherokee26 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.